Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Been on AXIT. Cut the dose into half. Feel drowsy. What can I do?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
I have been on AXIT (Mirtazaspine) 15 since the beginning of December 2012 (Missing daughter presumed deceased)
About 2 months ago I cut the dosage in half with the doctors knowledge. I feel really drowsy all the time. I just feel like having a sleep. This is how I feel all the time. Is there anything I can do about this?
Posted Sat, 17 Aug 2013 in Mental Health
Answered by Dr. Preeti Parakh 35 minutes later

Mirtazapine is an antidepressant, which also promotes sleep. However, the maximum sleep promoting action is seen at low dosages up to 15 mg/day. Hence, it is quite possible that you are feeling sleepy because of this medication even at the dose of 7.5 mg.

I hope you are taking this medicine at night. If not, shifting this to a night time dose will solve your problem. However if drowsiness returns even with night dosing, you need to review your medications and life style - if any of those are adding to make you drowsy. Some medicines especially benzodiazepines can make you drowsy. Similarly, alcohol consumption (if any), can make you drowsy.

If your doctor's don't find any other reasons to explain drowsiness, I present two options to you:

1. We can stop this medicine and restart other antidepressant, which in my opinion should continue for a few more months. There are many antidepressants without sleep inducing effects, one of which will surely suit you. I do not suggest remaining totally off anti-depressants for now, as one is supposed to continue them for at least 9-12 months after getting well.

2. We can continue mirtazapine at the current dose while adding wakefulness promoting agent like modafinil, which you can take in the morning. Although I do not prefer this option because of the needless expense involved, only your treating doctor can be the best judge of that.

You can discuss your problem with your treating doctor and the options available to take an appropriate informed decision.

I hope this helps. Let me know if you need clariication

Best wishes.

Dr Preeti Parakh,
MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor